When talking about health issues affecting rural communities, one might be surprised about a rising trend occurring right here in Saline County and rural communities across our country. At Fitzgibbon Hospital, emergency personnel have seen a rise in fentanyl overdoses.
Those addicted to illegal drugs like methamphetamine are experiencing life-altering and potentially life-ending overdoses of a substance called fentanyl. Fitzgibbon Hospital has seen its fair share of rising overdoses through its Emergency Department and intensive care units. Fentanyl is a legal narcotic used for pain relief, but when used illegally or mixed into other “street drugs” such as cocaine or methamphetamine, it can be a killer.
“We have seen a great increase in our community of individuals who have experienced fentanyl overdose. When we look at the numbers of overdoses in a month, compared to what we are used to seeing,” said Callie Post, MSN, RN, Critical Care Director at Fitzgibbon Hospital. “Before, we might see one or two patients in a month. This past month, we saw seven. Many individuals who are used to taking a certain amount of a drug fail to realize that the potency can be increased to fatal levels when those same drugs are laced with fentanyl. It is really a challenge for us in rural areas because there is not an in-patient drug rehab facility to send them to. So they end up having to detox in the hospital. It’s a challenge to know how much fentanyl has actually been taken when it has been mixed with other drugs.”
This rise in overall illicit drugs has also been seen by local law enforcement, with the need to administer naloxone, which is also known as Narcan, more often this year than in the past. Narcan is used in an emergency to treat someone who is overdosing on an opioid, such as fentanyl, heroin, morphine, hydrocodone or codeine.
“We have seen an uptick in fentanyl in our community, and we have also seen a rise of heroin, in general,” said Todd Reeter, Assistant Chief of the Marshall Police Department. “Methamphetamine use is also on the rise in our area.”
It is important to understand what fentanyl is. According to the Centers for Disease Control and Prevention (CDC), pharmaceutical fentanyl is a synthetic (man-made) opioid that is approved for use in treating severe pain such as for someone who is in advanced stages of certain cancers. It is most frequently prescribed in the form of a patch or lozenge and can be 50 to 100 times more potent than morphine for mitigating pain.
While occasional overdoses of legally obtained synthetic opioids do occur, illicit drug manufacturers have begun making illegal fentanyl, which is highly sought after because of its potency and its heroin-like effect. Many of these illegal manufacturers do not produce their drugs in a safe and controlled process causing cross-contamination. This fentanyl is often found, either accidentally or on purpose, on other drug products they sell.
Statewide, Missouri reported a 37% increase in synthetic opioid overdose death rates from 2019-2020 (the last period with available data). In 2020, 1,205 Missourians died of synthetic opioid overdose, an increase from 886 in 2019. Overdose deaths due to synthetic jumped 18-fold nationally from 2013 to 2020, which demonstrates the seriousness of the issue, not just locally, but the rest of the country as well.
So what is the community to do to have an impact on such an important issue? Experts advise to be on the lookout for drug activity in your neighborhoods. Law enforcement encourages any such activity to be reported right away. Experts also stress that hand-washing after handling money – especially any “found” on the ground - or after touching contact points that might have been contaminated. Finally, make sure to get medical assistance immediately for those who may have knowingly or unknowingly experienced a drug overdose, as time is of the essence in providing successful treatment.
Symptoms of a fentanyl overdose include slowed breathing, which could even stop if no one intervenes with Narcan or a care plan. This means the user has little to no oxygen reaching their brain. When oxygen is unable to reach the brain, the lack of oxygen could result in a coma, irreversible brain damage and death.
If you or someone you know has possibly been affected by a drug overdose, call 911 immediately. First responders are specifically trained to provide initial assistance and transport to the Emergency Department at Fitzgibbon Hospital for additional care.